A femoral nerve block has just been performed on a 65-year-old male who sustained a right femoral neck fracture. The patient also sustained a laceration to the scalp which was repaired by the medical student. The patient is now complaining of blurry vision, paresthesias, and “twitchiness”. The patient progresses on to seizure followed by cardiac arrest and will need high quality ACLS care along with lipid emulsion therapy.
This case was designed during the January 2020 COVID-19 outbreak in order to assess and improve team preparedness for safely and effectively caring for a critically ill coronavirus patient from triage through to intubation.
An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.
A 29-year old woman with a history of depression and an early unplanned pregnancy is found at home with decreased level of consciousness. She comes to the ED with EMS and her boyfriend. She remains altered in the resuscitation room and declines despite aggressive resuscitation.
A 33 year-old female is dragged out of a burning house and presents to the ED unresponsive. She has soot on her face, singed eyebrows, and burns to her entire chest, the front of her right arm, and part of her right leg. She is hypotensive and tachycardic with a GCS of 3. The team should proceed to intubate and fluid resuscitate. After this, the team will receive a critical VBG result that reveals profound metabolic acidosis, carboxyhemoglobin of 25 and a lactate of 11. If the potential for cyanide toxicity is recognized and treated, the case will end. If it is not, the patient will proceed to VT arrest.
The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.
A 27-year-old female presents hot and altered to the ED with EMS. Likely cause is serotonin syndrome, precipitated by being on citalopram and methadone in the setting of a recent cocaine binge (all increase serotonin levels). She will develop Torsades de Pointes as a complication which must be treated with MgSO4. She will become increasingly agitated and febrile, requiring IV benzodiazepines, active cooling, and consideration of intubation with paralysis to achieve normothermia.
A 48-year-old female presents with a possible multi-drug overdose including glyburide, clonazepam and nifedipine. She will remain hypotensive throughout the case, despite treatment with calcium, high dose insulin, and other vasopressors. She will also have progressive respiratory depression and will eventually require intubation. She will then proceed to arrest. The team will be expected to give intralipid once the patient has arrested.
The case will begin with the arrival of patient from a house fire who has 30%TBSA burns. The team will be expected to recognize the need for intubation and fluid resuscitation. After successful intubation, a second patient will arrive from an altercation outside a bar. He appears to have a blunt traumatic head injury after being repeatedly kicked. The team is expected to recognize hypoglycemia in the context of a minor head injury and provide immediate glucose replacement. During the management of the head injured patient, the burn patient will continue to by hypotensive. The team will need to recognize the possibility of CN toxicity. The patient will also become more difficult to ventilate and will require an escharotomy.
A 46 year-old male presents with a GCS of 3 after being found in the back alley behind a drug store. The team will need to work through a broad differential diagnosis and recognize the need to intubate the patient. If they try naloxone, it will have no effect. After intubation, the team will receive critical VBG results showing a profound metabolic acidosis with a significant anion gap. The goal is to trigger the team to work through the possible causes of an elevated anion gap, including toxic alcohols.